I think it would be OK since it`s an open study and doubt any of the participants are in this forum @John Mac. And if they are actually presenting data this fall we will soon know more in detail anyways. But I understand your reservation.
This is a study without a placebo group. They all know they are getting the cyclo, and their last infusion was in january. Any side effects will already have come. Of course I know the placebo effect still comes a little in to play, but a lot less. And I'm pretty sure none of the patients hang around here. But I won't write about any more details.
The main limiting factors from Cyclo are drop in blood counts - sometimes it is necessary to delay the next dose or decrease the dosage and bladder toxicity.
Nausea is definitely a side effect from cyclo, however it can be taken care of by anti-nausea. There are many drugs in the market to counteract this. Oncologists are experts in managing side effects.
Hair loss also occurs with this drug, with total alopecia (going completely bald) with high doses. The dosage used in the trial is not a high dosage, but some will experience partial hair loss.
Bladder toxicity (red blood in urine) is not usually experienced at low dose cyclo. Usually all patients on cyclo are recommended to drink lots on the day of chemo and to go to the bathroom often. With high dosages, patients will receive extra IV saline to prevent bladder toxicity.
It is a drug that needs more surveillance, and I am glad dr Fluge and Mella are being very careful and dilligent by reducing the amount of patients for their severe cohort in order to make it a safe trial. Safety is crucial.
It is interesting to hear the experience of the 2 people who worsened while on the drug. I wonder why, and I am looking forward to the publication.
My friend did use a chemo cap and still had a substantial amount of hair loss. However, she did not loose all of her hair and in pictures I`ve seen from her you can`t really tell that there is much loss at all apart from a thinning of the hair and some spots have less hair than others. Would gladly take a little hair loss to get better though. Hair loss fixes itself.
As far as my knowledge goes, I don't think there should be any hair loss with rituximab- it's only the chemotherapy that affects all cell division that causes hair loss as it breaks at the weak points... so wiping out b-cells shouldn't have any effect. Hoping I'm right!
I am not sure when those stats are from. They did recently extend follow up for 6 months because many patients improvement much later than they expected. I guess we have to wait until IACFSME and wait. Hopefully we'll see some results there. I would not try out cyclo before you know more. They will also probably do a new pilot study on cyclo with a lower dosage because of side effects. A number of patients suffered from an increase in ME symptoms in the study after cyclo infusions.